Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 286, NWS Dodge City, KS

October 14, 2013Finney County, Gray County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 14, 2013, 2:30 PM CDT for Finney County, Gray County, Hodgeman County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2013, 2:30 PM CDT (19:30 UTC)
Expired
Oct 14, 2013, 3:15 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 48 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 2:30 PM CDTHAIL 13 W Kalvesta, KS
Oct 14, 2:34 PM CDTHAIL 17 Nne Charleston, KS
Oct 14, 3:15 PM CDTHAIL 1.56 Ene Kalvesta, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 14, 1:49 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS53 KDDC 141930
SVRDDC
KSC055-069-083-142015-
/O.NEW.KDDC.SV.W.0286.131014T1930Z-131014T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT MON OCT 14 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
  NORTHERN GRAY COUNTY IN SOUTHWEST KANSAS...
  NORTHWESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...

* UNTIL 315 PM CDT

* AT 225 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  PIERCEVILLE...AND MOVING NORTHEAST AT 45 MPH.

  ANOTHER INTENSIFYING STORM WAS LOCATED NEAR PLYMELL.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  KALVESTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3826 10029 3825 9999 3803 9999 3779 10060
      3798 10070
TIME...MOT...LOC 1928Z 236DEG 38KT 3794 10059

HAIL...1.50IN
WIND...60MPH

$$

FINCH
1 follow-up statement
650 
WWUS53 KDDC 141954
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT MON OCT 14 2013

KSC069-142002-
/O.CAN.KDDC.SV.W.0286.000000T0000Z-131014T2015Z/
GRAY KS-
254 PM CDT MON OCT 14 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3807 10000 3800 10029 3800 10044 3806 10048
      3808 10046 3824 10027 3825 9999
TIME...MOT...LOC 1952Z 239DEG 33KT 3806 10034

$$

KSC055-083-142015-
/O.CON.KDDC.SV.W.0286.000000T0000Z-131014T2015Z/
HODGEMAN KS-FINNEY KS-
254 PM CDT MON OCT 14 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
FINNEY AND NORTHWESTERN HODGEMAN COUNTIES UNTIL 315 PM CDT...

AT 248 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
KALVESTA...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...THE PUBLIC REPORTED QUARTER SIZED HAIL 7 MILES NORTH 
NORTHEAST OF CHARLESTON AT 234 PM CDT.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
KALVESTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3807 10000 3800 10029 3800 10044 3806 10048
      3808 10046 3824 10027 3825 9999
TIME...MOT...LOC 1952Z 239DEG 33KT 3806 10034

HAIL...1.25IN
WIND...60MPH

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 1:50 PM CDT, 40 minutes earlier.

Area forecast discussion, Oct 14, 1:50 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT Mon Oct 14 2013

...Updated for the short term discussion...

.SYNOPSIS...
ISSUED AT 1000 PM CDT SUN OCT 13 2013

The 14.00Z 250 hPa RAOB map showed strong southwesterly flow from KTUS
to KDDC of 95-115 kt. At 500 hPa, an amplified trof was digging across
eastern portions of the Great Basin. At the basis of the trof, geopotential
heights were about 15 decameters below climo. At the lower levels (700
hPa and below), considerable moisture advection occurred between 00Z
RAOBS at KDDC. PWAT increased from 0.41" to 0.93". This is statistically
significant and near the 75th percentile for a normal distribution.
At the sfc, return flow was underway with dewpoints running in 50sF
across portions of southwest Kansas. KDDC WSR-88D indicated a few echos
across the region. In the tropics, Tropical Storm Octave was making
some "noise" out in the eastern Pacific. Invest 95E was to the SW
of Octave, and 98L was still way out in the tropical Atlantic.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 124 PM CDT MON OCT 14 2013

In the near term, the threat of severe storms, their locations and
the timing of severe storm, are all primary concerns for this
afternoon and evening.   There is a thin line of storms from near
3K7 northeast through GNL, to just west of Norton. There are a
couple of other thin lines of convection out ahead of the longer
line, trailing through Trego and Ellis counties. This west line
from 3k7 to near Norton may be the start of a dry line, with dew
points west of that line in the 20s and 30s. As lower stratus
clears slowly from our far west zones near the Colorado border
towards Scott City and Garden City by 21z or so, the lower layers
will become more destabilized and storms may initiate. They could
quickly go severe, with 1.15 inches of precipitable water and a
lifted index from this morning's DDC's sounding showing -3 LI.
There is also quite a bit of directional shear overhead, with an
upper level jet near the 250mb level from the southwest at 125kts
over DDC. With these convective parameters, hail to golfballs and
wind gusts to 70 mph are not out of the question. However, due to
the abundant shear in place, one or two tornadoes would not be out
of the question, either. A best guess as to where the northwest
cold front will intersect the dry line will be from Scott City to
Garden City to near Liberal, with severe chances east of that
line. There could be one round of severe winds and hail associated
with the dry line by mid afternoon, and then another round when
the cold front moves through this evening. I think the shear
profile enhances this evening across our eastern CWA. Showers and
storms will persist through much of the night, per the HRRR
through our southeast and eastern sections. How long will the
severe risk exist? Perhaps through 4 am CDT or so. Low temperature
were not changed, and mins tonight should be in the mid 40s down
in the Medicine lodge area, but drop into the cold mid 30s in the
Scott City to Lakin to Hugoton.

Tuesday looks to be cool, to even cold with sunny to mostly sunny
skies. High pressure at the surface will be building in from the
northwest. The passing cold front is strong, and maximum
temperatures Tuesday will only peak from the lower 60s in the
Coldwater area, to the middle 50s from Elkhart to Garden City to
Hays and northwestward. Expect northwest winds in the 10 to 20 mph
gusting to 30 mph range behind the cold front. So, Tuesday will be
cool to many southwest Kansans.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 444 AM CDT MON OCT 14 2013

A tight surface pressure gradient will weaken during the day on
Tuesday as a cold from moves south into north Texas and an area of
high pressure at the surface begins to build into western Kansas
from the northwest. The gusty northwest winds will bring drier air
into the central plains in the lower levels. Given this and with
subsidence developing behind the upper low that will be lifting
northeast towards the upper Mississippi valley...mostly sunny
conditions are expected. Despite the mostly sunny conditions
temperatures will struggle into the upper 50s to around 60 degrees
Tuesday afternoon based on 850mb 00z mix down temperatures. Mean
mixed layer winds at 18z Tuesday from both the NAM and GFS
indicating wind speeds may approach advisory criteria north of
highway 50.

On Tuesday night the winds will decrease to less than 10 mph as the
center of the surface high crosses western Kansas. MET guidance
suggesting lows Tuesday night will fall back into the lower 30s
across much of western Kansas which will be possible given the light
winds. Only issue Tuesday night will be some mid level
moisture/clouds that will be spreading into southwest Kansas after
midnight as another upper level trough crosses the central Rockies.
As a result will follow the slightly warmer MAV guidance numbers
which still suggests some lower 30s will be possible west of a Hays
and Garden City line. Lows mainly in the mid 30s are expected
elsewhere.

00z NAM and 00z GFS model soundings indicating the moisture late
Tuesday night and Wednesday will be located at and above the 800mb
level as the upper level trough crosses western Kansas. 700mb to
500mb lapse rates range from 7 to 7.5 C/km ahead the upper level
trough so am not completely able to rule out a sprinkle or brief
shower early Wednesday so will not completely remove mention of
precipitation in southwest Kansas. Did however lower chances. Cloud
cover on Wednesday will aid in keeping temperatures on the cool
side. At this time the previous forecast still looks on track with
highs only in the mid 50s to near 60 degrees.

Late week an upper level trough will exit southwest Canada and move
out into the northern plains. As this upper level system crosses the
northern plains on Friday reinforcement of cooler air will try to
work its way into western Kansas on Friday. GFS and ECMWF differ on
how far westward this cold air will be on Friday and Saturday. At
this time confidence is not high on which one may be more correct so
this morning have decided to stay close to the previous forecast for
temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1143 AM CDT MON OCT 14 2013

There will be IFR CIGS and MVFR VSBYS through at least 21z today.
As breaks in the cloud cover allow the surface to heat up, and
cold air aloft continues to stream across western Kansas, there
may be some severe storms break out or develop after 21z today.
The storms should first develop in the Scott City and Dighton
areas, then progress into the GCK Taf site after 22z, and then the
KDDC and KHYS sites after 23Z to 00Z. Cigs and Vsbys associated
with the late afternoon and evening storms will most likely be in
the MVFR category, but also may produce golfball hail and wind
gusts to 60 kts in downbursts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  57  34  58 /  60  10  10  10
GCK  40  56  33  58 /  10  10  10  10
EHA  36  56  35  57 /   0  10  20  20
LBL  37  58  35  58 /  10  10  20  20
HYS  40  56  34  59 /  80   0  10  10
P28  46  61  37  60 /  60  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Sugden
SHORT TERM...Burke
LONG TERM...Burgert
AVIATION...Burke
Hazardous weather outlook, Oct 14, 3:30 AM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT MON OCT 14 2013

KSZ030-031-043>046-061>066-074>081-084>090-150830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
330 AM CDT MON OCT 14 2013 /230 AM MDT MON OCT 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING THERE WILL BE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE REGION. THIS ACTIVITY NOT EXPECTED TO BE SEVERE.

THERE WILL ALSO BE NON DENSE PATCHY FOG ACROSS THE REGION EARLY THIS
MORNING. USE CAUTION WHILE DRIVING.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP ALONG A FRONTAL
BOUNDARY LATER THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR A MORE
ORGANIZED SEVERE WEATHER THREAT IS ALONG AND EAST OF HIGHWAY 283. WHILE
THE THREAT PROBABILITIES IS SLIGHTLY GREATER THAN ZERO PERCENT...THERE
IS A VERY SMALL CHANCE FOR AN ISOLATED BRIEF TORNADO IN THIS REGION.
OTHERWISE...THE MAIN THREATS WILL BE HAIL UP TO THE SIZE OF GOLF
BALLS...THUNDERSTORM OUTFLOW WINDS OF 60 MPH...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING
ALONG AND EAST OF HIGHWAY 283.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 3:04 PM CDTSpecial Weather StatementDDCTrego41 min
Oct 14, 3:13 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness47 min
Oct 14, 3:54 PM CDTSpecial Weather StatementDDCEllis66 min
Oct 14, 3:58 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush47 min
Oct 14, 4:47 PM CDTSpecial Weather StatementDDCRush43 min
Oct 14, 4:59 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.